Luminal is a brand name for a barbiturate called phenobarbital that was once used as a sedative-hypnotic prescription. It is currently reserved for the treatment of epilepsy. Luminal, like other barbiturates, was a common prescription drug that was used to treat insomnia and anxiety issues, but it was largely replaced as a commonly prescribed medication in the 1960s with the introduction of benzodiazepines. Benzos are more widely tolerated and are less likely to cause serious side effects like an overdose. Luminal isn’t widely used today, but it can be used as a recreational drug. In high doses, it can cause intoxicating effects similar to alcohol.
Overuse can also cause drowsiness, memory issues, and loss of motor skills. Repeated heavy use or long-term use of Luminal can cause your body to become chemically dependent on the drug. Luminal is a central nervous system depressant, which works by suppressing excitability in the nervous system. Stopping suddenly after becoming dependent can cause your nervous system to become overexcited, leading to potentially dangerous withdrawal symptoms. Learn more about Luminal withdrawal and how it can be treated.
What are the Luminal Withdrawal Symptoms?
Luminal dependence can cause your body to adapt your brain chemistry to the foreign drug in your system. If you stop using it, your brain chemistry will become unbalanced, causing a sudden increase in excitability. Common symptoms include insomnia and anxiety. As withdrawal gets worse, you may experience physical symptoms like jitteriness, headaches, and nausea. In extreme cases, it’s possible to experience seizures, and a potentially deadly condition called delirium tremens.
Other symptoms include:
- Muscle twitching
- Heart palpitations
- Irregular heartbeat
- Panic attacks
Stages in the Luminal Withdrawal Timeline
- 24 hours. You will most likely start to feel your first symptoms within the first day after you stop using the drug. Early symptoms may include restlessness, insomnia, and anxiety.
- Three days. Your symptoms will get worse over the next three days after they begin. They will escalate in intensity until they reach their peak. Peak symptoms can include shaking, headaches, dizziness, seizures, heart palpitations, and confusion.
- One week. Your brain will start to correct your neurochemistry after about a week, and your symptoms will start to disappear. The worst symptoms usually go away first, but some psychological symptoms may remain.
- One month. If symptoms like anxiety or drug cravings continue for a month or more, they may need to be addressed in treatment. If you’ve developed a severe substance use disorder, treatment may be necessary to avoid a relapse.
Do I Need To Detox?
Anyone who has become dependent on a central nervous system depressant like Luminal should consider seeking medical help through detox. NCBI is the highest level of care for people with substance use issues. It includes 24-hour treatment from medical professionals. It’s reserved for people who are likely to experience severe withdrawal symptoms or other serious medical conditions that need to be addressed during detox. Since depressants can cause severe withdrawal symptoms, it’s essential to speak to a doctor before quitting cold turkey. Upon entering an addiction treatment program, you’ll go through a medical examination to determine the appropriate level of care for your needs.